Customize your JAMA Network experience by selecting one or more topics from the list below.
ALBERT C.YANMDSAMIR S.SHAHMD
Denouement and Discussion: Stevens-Johnson Syndrome
On the basis of the clinical findings, a diagnosis of Stevens-Johnson syndrome was made. The cause was identified to be a nonsteroidal anti-inflammatory drug, nabumetone, that the patient had begun taking 4 days before the skin eruption occurred for muscle soreness after a motor vehicle crash. Nabumetone administration was discontinued.
The patient was transferred to the intensive care unit for fluid resuscitation and pain control. Intravenous immunoglobulin was initiated at a dosage of 0.7 g/kg per day for 3 days. The patient's general condition stabilized. After 24 hours, new skin lesions stopped appearing. The lesions that were already present resolved over the following 3 to 4 weeks. The patient was discharged on hospital day 8 in good health with no sequelae.
Stevens-Johnson syndrome is a severe reactive condition affecting skin and mucosal surfaces. By definition, Stevens-Johnson syndrome has extensive skin involvement accompanied by erosions of at least 2 mucosal surfaces. It is often triggered by the administration of a medication, such as sulfamethoxazole, carbamazepine, phenytoin, nonsteroidal anti-inflammatory drugs, or allopurinol,1,2 or by infection, such as with mycoplasma. Targetoid skin lesions, as in this patient, are characteristic. Individual lesions classically demonstrate central violaceous color bounded by pallor and a rim of erythema. Stevens-Johnson syndrome is associated with a high mortality rate. Intensive multidisciplinary supportive management and discontinuation of the causative drug or treatment of the underlying infection leading to the condition are the cornerstones of management. The use of corticosteroids in the treatment of Stevens-Johnson syndrome has been controversial because some case series3-5 have shown increased mortality in these patients. This may be owing to the immunosuppressive effect of prolonged treatment and an increased susceptibility to infection. Although the use of intravenous immunoglobulin is not yet the standard of care, several small studies6,7 have suggested that it may halt the progression of and decrease morbidity and mortality from toxic epidermal necrolysis; isolated case reports and a recent case series have documented similar benefits of intravenous immunoglobulin in Stevens-Johnson syndrome.8
Correspondence: Mark D. P. Davis, MD, Department of Dermatology, Mayo Clinic, 200 First Street SW, Rochester, MN 55905 (email@example.com).
Accepted for Publication: November 8, 2005.
Author Contributions:Study concept and design: Reichenberg and Davis. Acquisition of data: Reichenberg and Davis. Drafting of the manuscript: Reichenberg and Davis. Critical revision of the manuscript for important intellectual content: Reichenberg and Davis.
Picture of the Month—Diagnosis. Arch Pediatr Adolesc Med. 2006;160(8):802. doi:10.1001/archpedi.160.8.802
Coronavirus Resource Center
Create a personal account or sign in to: